ESTIMATING THE HEDGE RATIOS

Mária Bohdalová, Michal Greguš

Abstract


This paper examines the problem of hedging portfolio returns. Many practitioners and academicians endeavor to solve the problem of how to calculate the optimal hedge ratio accurately. In this paper we compare estimates of the hedge ratio from a classical approach of a linear quantile regression, based on selected quantiles as medians, with that of a non-linear quantile regression. To estimate the hedge ratios, we have used a calibrated Student t distribution for the marginal densities and a Student t copula of the portfolio returns using a maximum likelihood estimation. We created two portfolios of the assets, one for equal weight and another for optimal weight in respect of minimal risk. Our findings show that an assumption of Student t marginal leads to a better estimation of the hedge ratio.


Keywords


quantile regression, hedge ratio, copula

Full Text:

PDF

References


Alexander, C. (2008). Market risk analysis. Chichester: John Wiley & Sons.

Aymen, B. R. & Mongi, A. (2016). Financial market interdependencies: A quantile regression analysis of volatility spillover. Research in International Business and Finance, 36, 140-157. doi:10.1016/j.ribaf.2015.09.022

Bouyé, E. & Salomon, M. (2002) Dynamic Copula Quantile Regressions and Tail Area Dynamic Dependence in Forex Markets. Working Paper WP03-01, Financial Econometrics Research Centre, Warwick University. Available from http://www2.warwick.ac.uk/fac/soc/wbs/subjects/finance/research/wpaperseries/wp03-01.pdf

Brooks, Ch., Olan, H. T., & Persand, G. (2002). The Effect of Asymmetries on Optimal Hedge Ratios. The Journal of Business, Vol. 75, No. 2, April 2002. Available at SSRN: http://ssrn.com/abstract=305879

Fusion Media Ltd. (n. d.). Stock Prices. Retrieved from http://www.investing.com/indices/germany-30

Finance Yahoo (n. d.). Stock Prices. Retrieved from https://finance.yahoo.com

Koenker, R., & Bassett, G. (1978). Regression quantiles. Econometrica, 46, 33-50

Lien, D., Shrestha, K., & Wu, J. (2016) Quantile Estimation of the Optimal Hedge Ratio. The Journal of Futures Markets, Vol. 36, No. 2, 194–214, 2015 Wiley Periodicals, Inc. Published online 5 March 2015 in Wiley Online Library (wileyonlinelibrary.com). DOI: 10.1002/fut.21712




DOI: http://dx.doi.org/10.12955/cbup.v4.874

Refbacks

  • There are currently no refbacks.


Print ISSN 1805-997X, Online ISSN 1805-9961

(c) 2017 Central Bohemia University